Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Great Falls, MT

June 25, 20184 counties in Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 25, 2018, 8:49 PM MDT for 4 counties in Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2018, 8:49 PM MDT (02:49 UTC)
Expired
Jun 25, 2018, 9:15 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 52 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS55 KTFX 260249
SVRTFX
MTC015-051-073-099-260315-
/O.NEW.KTFX.SV.W.0035.180626T0249Z-180626T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
849 PM MDT MON JUN 25 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pondera County in north central Montana...
  South central Liberty County in north central Montana...
  East central Teton County in north central Montana...
  Northwestern Chouteau County in north central Montana...

* Until 915 PM MDT.

* At 849 PM MDT, a severe thunderstorm was located 12 miles southwest
  of The Knees, or 24 miles north of Great Falls, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  The Knees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4775 11140 4785 11155 4827 11122 4798 11068
TIME...MOT...LOC 0249Z 219DEG 35KT 4786 11138 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
534 
WWUS55 KTFX 260302
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
902 PM MDT MON JUN 25 2018

MTC073-099-260311-
/O.CAN.KTFX.SV.W.0035.000000T0000Z-180626T0315Z/
Pondera MT-Teton MT-
902 PM MDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONDERA AND EAST
CENTRAL TETON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4798 11068 4783 11116 4797 11141 4803 11141
      4827 11122
TIME...MOT...LOC 0301Z 218DEG 36KT 4802 11121 

$$

MTC015-051-260315-
/O.CON.KTFX.SV.W.0035.000000T0000Z-180626T0315Z/
Liberty MT-Chouteau MT-
902 PM MDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL LIBERTY AND NORTHWESTERN CHOUTEAU COUNTIES...

At 901 PM MDT, a severe thunderstorm was located near The Knees, or
28 miles northwest of Fort Benton, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
The Knees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4798 11068 4783 11116 4797 11141 4803 11141
      4827 11122
TIME...MOT...LOC 0301Z 218DEG 36KT 4802 11121 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
988 
WWUS55 KTFX 260313
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
913 PM MDT MON JUN 25 2018

MTC015-051-260323-
/O.EXP.KTFX.SV.W.0035.000000T0000Z-180626T0315Z/
Liberty MT-Chouteau MT-
913 PM MDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LIBERTY AND
NORTHWESTERN CHOUTEAU COUNTIES WILL EXPIRE AT 915 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4798 11068 4783 11116 4797 11141 4803 11141
      4827 11122
TIME...MOT...LOC 0313Z 219DEG 35KT 4810 11111 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:42 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 5:42 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
542 PM MDT Mon Jun 25 2018

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

A strong pacific cold front will sweep east across the region this
evening and will be accompanied by scattered showers and
thunderstorms, especially this evening. Some storms could be
strong to severe, possibly producing damaging winds, large hail,
and brief heavy rain. The front will exit the area around
midnight, causing the showers and thunderstorms to decrease from
the west. A westerly flow aloft will then bring drier and cooler
conditions with breezy west winds for Tuesday through Wednesday.

&&

.DISCUSSION...

Rest of Today and Tonight...a fairly vigorous upper level trough
continues to push east across BC this afternoon and evening with
associated Pacific cold front currently draped from NW Montana SW
into NE Oregon. Cumulus field just now beginning to initiate over
central Idaho should expand rapidly across SW MT over the next
few hrs with thunderstorms initiating over SW and W-central MT
late this afternoon and tracking NE across central and north-
central MT this evening. Dewpoints have fallen some today with
mixing but should still support enough instability to combine
with wind shear of around 40kts for organized thunderstorm
development this evening as storms track NE through central/north-
central MT. Greatest threat from these storms is likely to be
wind as unidirectional wind shear supports linear storm
organization as cells move NE into n-central MT this evening.
Hail threat is also there, especially with initial cells in the
early evening period. Wind shift to the west or northwest will
follow the frontal passage overnight with a few showers lingering
behind the front over far SW and eastern portions of the forecast
area. Hoenisch

Tuesday through Monday...A westerly flow aloft will set up over
Montana Tuesday through Wednesday, bringing drier conditions and
breezy westerly winds. Temperatures will initially drop to
slightly below normal on Tuesday behind the front, but then
rebound to just above normal for Wednesday. A deep and slow-moving
low pressure trough will then move into the Pacific Northwest /
Northern Rockies / Northern Plains area for Thursday through
Monday, keeping a good chance of showers and thunderstorms over
the forecast area. As of this forecast cycle, the best chances
appear to be on Friday and Saturday. Heavy rain does not appear
to be likely at this time, but the situation will continue to be
monitored. Temperatures will likely cool to below normal at this
time as well.
Coulston

&&

.AVIATION...
Updated 0000Z.

Mainly VFR conditions will be found during the forecast
period...with the exception of any sites that receive an evening
or early overnight shower or thunderstorm. A cold front will move
from west to east this evening and tonight. This will bring
increased chances for showers and thunderstorms across most sites.
Some stronger storms are possible...mainly from KHLN to KGTF to
KLWT and northward to KHVR. Strong winds and hail are
possible...along with brief MVFR showers with any storms this
evening. Showers may then linger into the early overnight
hours...bringing brief MVFR conditions. VFR conditions then return
for Tuesday morning...and continue throughout the day. Gusty
winds may also develop by Tuesday afternoon...with gusts over 30
knots possible. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  73  47  80 /  80   0   0   0
CTB  47  68  44  74 /   0   0   0   0
HLN  54  75  49  81 /  50   0   0   0
BZN  55  76  47  82 /  20  10   0   0
WEY  47  70  39  75 /   0   0   0   0
DLN  51  74  45  81 /  20   0   0   0
HVR  54  74  48  79 /  80   0   0   0
LWT  53  69  46  76 /  60  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood warning continues until further notice for the Missouri River
near the James Kipp Recreation area.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 25, 8:14 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
814 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND GST     WHITEHALL               45.87N 112.09W
06/25/2018  E50 MPH          JEFFERSON          MT   TRAINED SPOTTER

            1-2 INCH DIAMETER TREE BRANCHES KNOCKED
            DOWN.

&&

JAA
Local storm report, Jun 25, 8:17 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     NON-TSTM WND GST DEARBORN MDT            47.14N 111.86W
06/25/2018  M55 MPH          CASCADE            MT   MESONET

            MESONET STATION MTYEP, DEARBORN MDT.

&&

JAA
Local storm report, Jun 25, 8:18 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     NON-TSTM WND GST TWO MEDICINE BRIDGE MDT 48.45N 113.20W
06/25/2018  M42 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN, TWO MEDICINE BRIDGE
            MDT.

&&

JAA
Local storm report, Jun 25, 8:21 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 S POWER               47.70N 111.69W
06/25/2018                   TETON              MT   BROADCAST MEDIA

            FACEBOOK REPORT OF DOWNED TREES, SMALL HAIL,
            AND NO ELECTRICITY SOUTH OF POWER. ALSO
            REPORTS 2 INCHES OF RAIN.

&&

JAA
Local storm report, Jun 25, 8:24 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             28 N RUDYARD            48.97N 110.55W
06/25/2018  E0.25 INCH       HILL               MT   PUBLIC

            FACEBOOK REPORT OF TORRENTIAL DOWN POUR, PEA
            SIZED HAIL, AND WATER STANDING IN FIELDS.

&&

JAA
Special weather statement, Jun 25, 8:28 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
828 PM MDT MON JUN 25 2018

MTZ053-054-260315-
Broadwater MT-Meagher MT-
828 PM MDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROADWATER AND CENTRAL
MEAGHER COUNTIES UNTIL 915 PM MDT...

At 827 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Townsend, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Townsend, White Sulphur Springs, Fort Logan On The Smith River,
Newlan Creek Reservoir, Winston, Silos, Fort Logan and Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4627 11144 4632 11162 4648 11166 4693 11098
      4683 11088 4644 11069
TIME...MOT...LOC 0227Z 246DEG 30KT 4640 11140

JANGLIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:11 PM MDTSpecial Weather StatementTFXCascade34 min
Jun 25, 6:25 PM MDTSpecial Weather StatementTFXHill35 min
Jun 25, 6:33 PM MDTSpecial Weather StatementTFXCascade42 min
Jun 25, 6:44 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jun 25, 6:56 PM MDTSpecial Weather StatementTFXHill34 min
Jun 25, 7:01 PM MDTSpecial Weather StatementTFXCascade44 min
Jun 25, 7:04 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton26 min
Jun 25, 7:17 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Teton28 min
Jun 25, 7:20 PM MDTAreal Flood AdvisoryTFXCascade2 hr
Jun 25, 7:28 PM MDTFlash Flood WarningTFXCascade2 hr
Jun 25, 7:31 PM MDTSpecial Weather StatementTFXChouteau44 min
Jun 25, 7:44 PM MDTSpecial Weather StatementTFXChouteau31 min
Jun 25, 7:53 PM MDTSpecial Weather StatementTFXBroadwater37 min
Jun 25, 8:03 PM MDTAreal Flood AdvisoryTFXCascade92 min
Jun 25, 8:07 PM MDTSpecial Weather StatementTFXChouteau38 min
Jun 25, 8:10 PM MDTSpecial Weather StatementTFXBroadwater50 min
Jun 25, 8:22 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin23 min
Jun 25, 8:28 PM MDTSpecial Weather StatementTFXBroadwater, Meagher47 min
Jun 25, 8:42 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin33 min
Jun 25, 8:58 PM MDTSpecial Weather StatementTFXBroadwater47 min
Jun 25, 9:23 PM MDTSpecial Weather StatementTFX37 min
Jun 25, 9:32 PM MDTSpecial Weather StatementTFXJudith Basin43 min
Jun 25, 9:58 PM MDTSpecial Weather StatementTFX47 min
Jun 25, 10:11 PM MDTSpecial Weather StatementTFXChouteau49 min
Jun 25, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 25, 10:15 PM MDTSpecial Weather StatementTFXBlaine45 min
Jun 25, 10:20 PM MDTSpecial Weather StatementTFXChouteau40 min
Jun 25, 11:35 PM MDTSpecial Weather StatementTFXMusselshell40 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.